Kansas, 2003

Hail in Kansas, August 1, 2003

August 1, 2003 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 1, 8:54 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 1, 8:54 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT FRI AUG 1 2003

SCATTERED SHOWERS AND A FEW ISOLATED STORMS HAVE POPPED UP IN AN
AREA WHERE SATELLITE IS SHOWING AN INCREASE IN AC. WILL UPDATED
FORECASTS FOR CENTRAL MISSOURI AREA TO COVER THIS DEVELOPMENT.

PC

842 PM...
LAST OF SHOWERS HAD DIED OUT IN FORECAST AREA. MODELS SHOW LACK OF
UPPER SUPPORT OVERNIGHT AND WATER VAPOR IMAGERY AND PROFILERS SEEMS
TO CONFIRM SO WILL GO WITH DRY WEATHER THE REST OF TONIGHT. WILL BE
UPDATING GRIDS AND PRODUCTS.

PC

308 PM...
FOCUS FOR THIS AFTERNOONS FORECAST IS ON OUR POTENTIAL FOR
THUNDERSTORMS THIS EVENING.

THE OUTFLOW BOUNDARY...FROM THIS MORNINGS CONVECTION...IS WALLOWING
AROUND SOUTHERN MISSOURI. SATELLITE IMAGERY SHOWS THE BOUNDARY
STRETCHING FROM VIENNA MISSOURI THROUGH FORT SCOTT KANSAS AND CURVES
BACK TOWARDS EMPORIA. THIS BOUNDARY WILL BE THE FOCUS FOR EVENING
CONVECTION AS AN UPPER LEVEL JET MAX MOVES SOUTHEAST ACROSS IT. THE
COLD DOME OF AIR DEPOSITED OVER NORTHWESTERN MISSOURI THIS MORNING
IS EXPECTED TO KEEP THE AIR STABILIZED JUST ENOUGH TO PREVENT
ANYTHING MORE THAN SHOWERS AND ISOLATED THUNDERSTORMS. THOUGH THE
JET STREAK DIVING UNDER THE MINNESOTA LOW WILL CONTINUE TO CREATE
ENOUGH FORCING TO WARRANT KEEPING A CHANCE OF SHOWERS IN THE
SOUTHERN HALF OF THE FORECAST AREA FOR THE EARLY EVENING HOURS.
GIVEN THE PROXIMITY OF THE BOUNDARY TO THE SOUTH I HAVE ALSO UPPED
THE POPS ALONG THE SOUTHERN EDGE OF THE WARNING AREA INTO THE LIKELY
RANGE. AS FOR THE REMAINDER OF THE WEEKEND...ADJUSTED TEMPS DOWN A
LITTLE AS THE LOW TO OUR NORTH LOOKS TO TAKE ITS TIME LIFTING OUT OF
THE GREAT LAKES.

CUTTER

119 PM...
QUICK ADJUSTMENT MADE TO THE FORECAST TO ACCOUNT FOR THE ONGOING
SHOWERS. THE WEAK CONVECTIVE COMPLEX OF SHOWERS THIS MORNING HAS
DEPOSITED A MESO HIGH ON TOP OF THE NORTHERN HALF OF MISSOURI. WITH
A COOL AIRMASS IN PLACE...THIS ALONE WARRANTED DROPPING TEMPS A
CATEGORY FOR THE AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS
SHOULD PERSIST THROUGH MUCH OF THE AFTERNOON ACROSS MOST OF THE
FORECAST AREA AS A JET STREAK MOVES ACROSS THE COLD POOL. BETTER
DEVELOPMENT OF THUNDERSTORM ACTIVITY LOOKS TO STAY TO OUR WEST OR
NORTH THROUGH THE AFTERNOON WHERE SURFACE HEATING HAS DESTABILIZED
THE AIRMASS. HOWEVER...WITH A NORTHWEST FLOW ALOFT DIRECTIONAL SHEAR
MIGHT BE SUFFICIENT TO ORGANIZE A SUPERCELL THUNDERSTORM OR
TWO...ESPECIALLY IF THE CLOUDS BEGIN TO BREAKUP.

CUTTER

THE UPPER LEVEL PATTERN OF A PACIFIC TROUGH...WESTERN U.S. RIDGE AND
EASTERN TROUGH WILL PERSIST THROUGHOUT THE EXTENDED TIME FRAME. THE
TROUGH OFF THE COAST OF BRITISH COLUMBIA WILL AMPLIFY AND DEVELOP
A CLOSED LOW OFF THE PACIFIC NORTHWEST COAST BY WEDNESDAY. THE
TROUGH AMPLIFICATION WILL CAUSE THE WESTERN U.S. RIDGE TO SHIFT
SLIGHTLY EASTWARD. THE RIDGE WILL REMAIN FAR ENOUGH WEST TO KEEP
THE UPPER LEVEL NORTHWEST FLOW REGIME IN PLACE OVER KANSAS/MISSOURI
THROUGH THURSDAY BEFORE WINDS TURN MORE NORTHERLY ON FRIDAY. THE
NORTHWEST FLOW MAKES FOR TRICKY FORECASTING IN TERMS OF ANY
DISTURBANCES THAT MIGHT RIDE DOWN THE EASTERN PERIPHERY OF THE
RIDGE. PRECIPITATION CHANCES WERE INTRODUCED LATE MONDAY INTO
TUESDAY AS A WEAK WAVE MOVES INTO EASTERN KANSAS/WESTERN MISSOURI.
THE GFS HINTS AT AN MCS ORGANIZING OVER WESTERN NEBRASKA AND
PROPAGATING SOUTHEASTWARD ACROSS CENTRAL PORTIONS OF MISSOURI ON
TUESDAY. WILL HOLD OFF ON PRECIPITATION CHANCES THEREAFTER AS THE
TIMING OF ADDITIONAL WAVES REMAINS UNCERTAIN. TEMPERATURES LOOK TO
BE ON TRACK SO ONLY MINOR CHANGES THERE.

STOFLET

305 AM...
EARLY MORNING SATELLITE IMAGERY AND OBSERVATIONAL DATA DEPICT A
VERTICALLY STACKED UPPER LOW OVER NORTHEASTERN MINNESOTA...WITH A
RELATED SURFACE FRONT EXTENDING ACROSS CENTRAL IOWA AND NORTHERN
NEBRASKA. VORT MAX ALSO NOTED MOVING OVER WESTERN NEBRASKA. THIS
FEATURE IS FORECAST TO INTENSIFY AS IT RACES ACROSS THE CENTRAL
PLAINS THIS MORNING...AND TRACK ACROSS THE SOUTHWEST HALF OF THE
FORECAST AREA DURING THE LATE MORNING AND AFTERNOON. EXPECT THIS
IMPULSE TO AID THUNDERSTORM CHANCES...ESPECIALLY DURING THE
AFTERNOON IN THE VICINITY OF THE SURFACE BOUNDARY. IN
ADDITION...BOTH ETA/GFS SOLUTIONS PROG AN INCREASE IN MOISTURE
ADVECTION AT 850 MB ACROSS EASTERN KANSAS AND WEST CENTRAL MISSOURI
DURING THE AFTERNOON AND EARLY EVENING...WHICH WILL COMBINE WITH
INCREASED INSTABILITY AND LIKELY OFFER ADDITIONAL SUPPORT FOR
THUNDERSTORM ACTIVITY. EXPECT SHOWERS AND THUNDERSTORMS TO HAVE
ENDED ACROSS THE ENTIRE FORECAST AREA BY SATURDAY MORNING. TEMPS
SHOULD BE AROUND OR SLIGHTLY BELOW CLIMATOLOGICAL NORMALS THROUGH
THE WEEKEND.

LS

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Aug 1, 11:58 AM CST, 10 hours 27 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON...
AND SOUTH OF A PAOLA KANSAS TO CARROLLTON TO LANCASTER LINE TONIGHT.
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
ARE POSSIBLE WITH THIS ACTIVITY DURING THE LATE AFTERNOON AND
EVENING HOURS. THE GREATEST THREAT OF SEVERE WEATHER WILL BE SOUTH
OF A LINE FROM MOUND CITY KANSAS THROUGH HIGGINSVILLE MISSOURI TO
MACON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POSSIBILITY OF THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA
MONDAY NIGHT AND TUESDAY...ALONG WITH THE ATTENDANT THREAT OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS SOUTH OF A LINE FROM MOUND
CITY KANSAS THROUGH HIGGINSVILLE MISSOURI TO MACON LATE THIS
AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Local storm report, Aug 1, 9:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1057 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    INDEPENDENCE              MO   .75 INCH HAIL
08/01/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 1, 10:08 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1108 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    INDEPENDENCE              MO   .88 INCH HAIL
08/01/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 1, 10:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1111 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    RAYTOWN                   MO   .88 INCH HAIL
08/01/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
August 1, 10:25 PM CST
Where
Johnson County, Overland Park
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -94.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374595.